South Carolina, 2005

Flash Flood in South Carolina, August 23, 2005

August 23, 2005 · NWS CHS · 1 event in 1 county or zone

1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before the first event at Aug 23, 2:42 PM EST, 4 hours 8 minutes earlier.

Area forecast discussion, Aug 23, 2:42 PM EST, 4 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
342 PM EDT TUE AUG 23 2005

.SHORT TERM /TONIGHT THROUGH FRIDAY/...CONVECTION HAS BEEN SLOW TO
GET GOING ACROSS THE AREA TODAY. DEEP WLY FLOW HAS KEPT THE
SEABREEZE CLOSE TO THE COAST AND DECENT AMOUNT OF CIRRUS HAS NOT
ALLOWED MOST AREAS TO REACH CONVECTIVE TEMP. A WEAK VORT INITIALIZED
BY THE GFS OVER SRN GA WILL MOVE UP THE COAST TONIGHT. ALTHOUGH A
DISCRETE MCS COULD FORM...WILL FAVOR MORE SCATTERED CONVECTION
OVERNIGHT WITH APPROXIMATELY 50 POPS. REMNANT OUTFLOWS AND A VERY
MOIST ATMOSPHERE SHOULD ALLOW ACTIVITY TO IGNITE MOST OF THE NIGHT.
ON WEDNESDAY...THE WEAK FRONTAL BOUNDARY DRAPED ACROSS THE CAROLINAS
AND NRN GEORGIA WILL SINK FARTHER SOUTH AND SHOULD ENHANCE
CONVECTION A BIT. BUT AGAIN...PERSISTENT CLOUD COVER IS EXPECTED TO
LIMIT WIDESPREAD ACTIVITY OR MAJOR SEVERE POTENTIAL.

FRONT SHOULD PUSH OFFSHORE OR LINGER ACROSS OUR SRN CWA WED NIGHT OR
THURSDAY. UPPER RIDGING EXPECTED TO NOSE ACROSS THE SOUTHEAST FOR
THURSDAY AND THURSDAY NIGHT...THUS LIMITING INSTABILITY AND
PRECIPITATION. WILL LIMIT POPS TO EXTREME SRN PORTION. ON FRIDAY
WEAK INVERTED COASTAL TROUGH IS EXPECTED TO FORM IN ASSOCIATION WITH
THE TROPICAL SYSTEM MOVING OUT OF THE BAHAMAS. THIS FEATURE SHOULD
PROVIDE A BIT OF SFC CONVERGENCE ACROSS THE SRN PORTION...SO HAVE
PENCILED IN CHANCE POPS OVER THOSE AREAS.
&&

.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...GFS 06Z AND 12Z RUNS
ARE PRETTY MUCH USELESS FOR THE MEDIUM RANGE DUE TO THEIR ANOMALOUS
SOLUTION FOR TD 12 CLOUDING THE PICTURE. FRONTAL BOUNDARY EXPECTED
TO BE NEARLY STATIONARY OFFSHORE THROUGH MUCH OF THE PERIOD.
RELATIVELY NEUTRAL UPPER PATTERN THROUGH MONDAY THEN UPPER RIDGING
TO OCCUR TUESDAY. WILL MAINTAIN POPS NEAR CLIMO WITH TEMPS SLIGHTLY
BELOW NORMAL.
&&

.MARINE...INVERTED SFC TROUGH INLAND WILL KEEP WINDS MAINLY SLY INTO
EARLY WED MORNING BEFORE FRNTL BNDRY APPROACHING FROM THE N VEERS
WINDS TO THE E AND THEN NE TOMORROW. WINDS GENERALLY AOB 15 KT
THROUGH WED NIGHT BEFORE PRES GRADNT TIGHTENS WITH HIGH PRES
BUILDING DOWN FROM THE N AND A TROPICAL LOW TO THE S. THERE IS STILL
SOME UNCERTAINTY AS TO THE STRENGTH AND TRACK OF THIS SYSTEM BUT DO
NOT EXPECT SCA WINDS OVER NEARSHORE SC WATERS OR GA WATERS ATTM.
HOWEVER...SCSEC HEADLINES MAY BE NEEDED FOR THE OUTER GA WATERS FOR
SEAS BEGINNING THU WITH SCA LEVEL SEAS AS EARLY AS FRI. PRES GRAD
SHOULD WEAKEN SUN WITH THE TROPICAL SYSTEM STAYING S OF THE AREA
ALLOWING FOR A DECREASE IN SEAS.
&&

.AVIATION...SH/TSTM ACTIVITY AFFECTING THE KCHS TERM ALREADY THIS
AFTN WITH KSAV IN THE CLEAR SO FAR. STILL A CHANCE OF SOME ACTIVITY
NEAR KSAV ALONG THE SEA BREEZE AND THUS HAVE INCLUDED THE
APPROPRIATE TEMPO GROUPS THROUGH 22Z. WITH THE FRNTL BNDRY
APPROACHING
FROM THE N OVERNIGHT...HAVE INCLUDED MENTION OF SHOWERS WITH SOME
MVFR VSBYS AND CIGS.
&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...NONE.
SC...NONE.
MARINE...NONE.

&&

JRL/RJB
Hazardous weather outlook, Aug 23, 4:00 AM EST, 14 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON SC
500 AM EDT TUE AUG 23 2005

AMZ330-350-352-354-374-GAZ087-088-099>101-114>119-137>141-SCZ040-
042>045-047>051-241000-
CHARLESTON HARBOR-
WATERS FROM SOUTH SANTEE RIVER TO EDISTO BEACH SC OUT 20 NM-
WATERS FROM EDISTO BEACH SC TO SAVANNAH GA OUT 20 NM-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA OUT
20 NM...INCLUDING GRAYS REEF NATIONAL MARINE SANCTUARY-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA EXTENDING FROM 20 TO
60 NM-JENKINS-SCREVEN-CANDLER-BULLOCH-EFFINGHAM-TATTNALL-EVANS-
INLAND BRYAN-COASTAL BRYAN-INLAND CHATHAM-COASTAL CHATHAM-LONG-
INLAND LIBERTY-COASTAL LIBERTY-INLAND MCINTOSH-COASTAL MCINTOSH-
ALLENDALE-HAMPTON-INLAND COLLETON-DORCHESTER-BERKELEY-
INLAND JASPER-BEAUFORT-COASTAL COLLETON-CHARLESTON-COASTAL
JASPER-
500 AM EDT TUE AUG 23 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH CAROLINA...
SOUTHEAST GEORGIA AND THE ADJACENT COASTAL WATERS FROM THE SOUTH
SANTEE RIVER SOUTH CAROLINA TO ALTAMAHA SOUND GEORGIA.

.DAY ONE...TODAY AND TONIGHT.
.STRONG THUNDERSTORMS...SCATTERED THUNDERSTORMS WILL FORM THIS
AFTERNOON WITH SMALL HAIL...HEAVY RAIN...AND GUSTY WINDS BEING THE
PRIMARY THREAT. AN ISOLATED SEVERE STORM IS POSSIBLE LATE THIS
AFTERNOON AND EVENING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
.RIVER FLOODING...MINOR FLOODING WILL CONTINUE ALONG THE SAVANNAH
RIVER AT CLYO. REFER TO THE LATEST RIVER FLOOD STATEMENT FOR
ADDITIONAL INFORMATION.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT.

In the hours before

Special weather statement, Aug 23, 2:47 PM EST, 4 hours 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
347 PM EDT TUE AUG 23 2005

GAZ140-141-232045-
COASTAL MCINTOSH-INLAND MCINTOSH-
347 PM EDT TUE AUG 23 2005

...STRONG THUNDERSTORMS WILL IMPACT MCINTOSH COUNTY THROUGH 445 PM
EDT...

AT 347 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED OVER EULONIA...OR ABOUT 11
MILES NORTH OF DARIEN...MOVING NORTH AT 5 MPH. THIS CLUSTER OF STRONG
THUNDERSTORMS WILL AFFECT AREAS IN AND AROUND VALONA...TOWNSEND...
RIDGEVILLE...MERIDIAN...EULONIA...CRESCENT...CARNIGAN...ARDICK...
FAIRHOPE AND PINE HARBOR THROUGH 445 PM EDT.

EXCESSIVE CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED. UNPLUG
COMPUTERS...TELEVISION SETS...AND OTHER HOME APPLIANCES AS THEY ARE
SUSCEPTIBLE TO POWER SURGES AND MAY BE DAMAGED BY NEARBY LIGHTNING
STRIKES.

24
Special weather statement, Aug 23, 3:12 PM EST, 3 hours 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
412 PM EDT TUE AUG 23 2005

GAZ138-139-232115-
COASTAL LIBERTY-INLAND LIBERTY-
412 PM EDT TUE AUG 23 2005

...STRONG THUNDERSTORMS WILL IMPACT LIBERTY COUNTY THROUGH 515 PM
EDT...

AT 412 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED 8 MILES SOUTHWEST OF
HALFMOON LANDING...OR ABOUT 17 MILES NORTH OF DARIEN...DEVELOPING
NORTHWARD AROUND 10 MPH. THIS CLUSTER OF STRONG THUNDERSTORMS WILL
AFFECT AREAS IN AND AROUND SUNBURY...SEABROOK AND HALFMOON LANDING
THROUGH 515 PM EDT.

CONTINUOUS CLOUD TO GROUND LIGHTNING STRIKES AND BRIEF GUSTY WINDS
TO 40 MPH ARE LIKELY WITH THESE STORMS.

MOVE INSIDE IF STORMS APPROACH YOUR LOCATION.

24
Special weather statement, Aug 23, 3:36 PM EST, 3 hours 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
436 PM EDT TUE AUG 23 2005

SCZ045-232115-
BERKELEY-
436 PM EDT TUE AUG 23 2005

...STRONG THUNDERSTORMS WILL IMPACT BERKELEY COUNTY THROUGH 515 PM
EDT...

AT 436 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED 3 MILES EAST OF CROSS...OR
ABOUT 10 MILES NORTHWEST OF MONCKS CORNER...MOVING NORTHEAST AT 10
MPH. THIS CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT AREAS IN AND
AROUND CROSS CROSS ROADS...CROSS...BONNEAU BEACH...WILDER...SAINT
STEPHEN...RUSSELLVILLE...PINEVILLE AND JUDGE TOWN THROUGH 515 PM EDT.

THUNDERSTORMS POSE A VARIETY OF THREATS TO BOATERS ON LAKE MOULTRIE.
YOUR BEST COURSE OF ACTION DURING A THUNDERSTORM IS TO SEEK SAFE
HARBOR. IF YOU ARE CAUGHT IN THE OPEN LAKE WATERS...STAY BELOW
DECK...AND IF POSSIBLE...AWAY FROM UNGROUNDED METAL OBJECTS.

24
Special weather statement, Aug 23, 4:45 PM EST, 2 hours 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
545 PM EDT TUE AUG 23 2005

SCZ050-232230-
CHARLESTON-
545 PM EDT TUE AUG 23 2005

...STRONG THUNDERSTORMS WILL IMPACT CHARLESTON COUNTY THROUGH 630 PM
EDT...

AT 545 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED OVER BERRY HILL...OR ABOUT 14 MILES WEST
OF CHARLESTON...MOVING NORTHEAST AT 10 MPH. THIS STRONG THUNDERSTORM
WILL AFFECT AREAS IN AND AROUND BERRY HILL...RANTOWLES...RED TOP AND
PARTS OF WEST ASHLEY THROUGH 630 PM EDT.

LOCALIZED WIND GUSTS TO 45 MPH ARE POSSIBLE WITH THIS STORM.

EXCESSIVE CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED. POSTPONE OUTDOOR
ACTIVITIES PROMPTLY. GO QUICKLY INSIDE A COMPLETELY ENCLOSED
BUILDING.

24
Special weather statement, Aug 23, 5:57 PM EST, 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
657 PM EDT TUE AUG 23 2005

SCZ045-232345-
BERKELEY-
657 PM EDT TUE AUG 23 2005

...STRONG THUNDERSTORMS WILL IMPACT BERKELEY COUNTY THROUGH 745 PM
EDT...

AT 657 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CENTERED OVER HUGER...OR ABOUT 15 MILES SOUTHEAST OF MONCKS CORNER...
MOVING NORTHEAST AT 5 MPH. THIS WILL AFFECT AREAS IN AND AROUND
SMITH...HUGER...THOMAS CORNER AND HALFWAY CREEK THROUGH 745 PM EDT.

GUSTY WINDS OF 45 TO 55 MPH AND NEARLY CONTINUOUS CLOUD TO GROUND
LIGHTNING STRIKES CAN BE EXPECTED.

24
Special weather statement, Aug 23, 6:10 PM EST, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
710 PM EDT TUE AUG 23 2005

SCZ048-240015-
BEAUFORT-
710 PM EDT TUE AUG 23 2005

...STRONG THUNDERSTORMS WILL IMPACT BEAUFORT COUNTY THROUGH 815 PM
EDT...

AT 710 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED OVER HILTON HEAD ISLAND...
STATIONARY. THIS CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT AREAS
IN AND AROUND SEA PINES...LAWTON...HARBORTOWN...FOREST
BEACH...CALIBOGUE CAY...HILTON HEAD ISLAND...GRASSLAWN BEACH AND
FOLLY FIELD THROUGH 815 PM EDT.

LOCALIZED WIND GUSTS TO 45 MPH ARE POSSIBLE WITH THESE STORMS.

EXCESSIVE CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED. POSTPONE OUTDOOR
ACTIVITIES PROMPTLY. GO QUICKLY INSIDE A COMPLETELY ENCLOSED
BUILDING.

24

The radar

The Charleston,SC radar (KCLX), 127 km away, was scanning. The volume nearest the first event began at 23:51 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Berkeley

When
August 23, 6:50 PM EST to 8:00 PM EST
Where
Berkeley County, 5 mi SSE of Huger
Reported by
LAW ENFORCEMENT
Coordinates
33.017, -79.750

Heavy rainfall flooded Cainhoy road in front the Cainhoy schools.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Carolina in 2005Every state in 2005This day in weather historyWarnings in South Carolina, August 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 5473632.